Heroin is a semi-synthetic opioid that is classified as a Schedule I controlled substance.
Like all substances under this schedule, heroin has a high potential for abuse and addiction. Can you overdose on heroin, though?
We want to help
Alongside addiction, overdose is one of the most dangerous risks. Data from CDC (Centers for Disease Control and Prevention) show that the number of fatal overdoses associated with heroin quadrupled over the past decade.
Can Heroin Kill You?
Heroin overdose can be fatal and should be treated as a medical emergency.
What happens when you overdose on heroin often involves respiratory depression, a potentially life-threatening condition that slows heart rate and breathing to dangerous levels.
If heroin is contaminated with fentanyl or other adulterants, this may also heighten the risk of fatal heroin overdose
How much heroin can kill you, then?
It is estimated that 200mg of heroin is a lethal dose, although this dosage is variable due to the following contributory factors:
- Physiological makeup
- Use of prescription drugs, alcohol, illicit substances in addition to heroin
Heroin Overdose Symptoms
If someone takes too much heroin, many warning signs indicate a potential overdose.
The most notable marker is that breathing can slow. Monitor for the following signs of depressed breathing:
- Shallow breathing
- Gasping for air
- Blue lips or fingertips and lips
There are also some other common symptoms of heroin overdose:
- Extreme drowsiness
- Inability to stay awake
- Changes to mental state
- Weak pulse
- Low blood pressure
- Pinpoint pupils
Heroin overdose can be life-threatening, so seek emergency medical attention if any of the above symptoms present in someone who has used heroin.
The signs of heroin overdose typically present roughly ten minutes after the drug is injected.
Call 911 and request emergency medical assistance. Place the person into the recovery position after ensuring that their airways are unobstructed.
If you have the opioid overdose reversal agent naloxone, administer this. Nyxoid is naloxone in nasal spray form, while Prenoxad is a naloxone injectable – inject this into the upper thigh muscle or into the upper arm.
Wait until the emergency responders arrive. Give them the used naloxone kit.
In most cases, the person overdosing on heroin will be taken to the emergency room where naloxone may be administered. If required, the person may be stabilized with IV fluids or by induced vomiting.
Heroin Overdose Statistics
CDC heroin overdose statistics show that:
- The number of fatal heroin doses in the United States decreased by 7% from 2019 to 2020.
- In 2020, more than 13,000 people died of a drug overdose involving heroin in the U.S.
- From 1999 to 2020, the rate of deadly heroin overdoses increased by a factor of seven.
- 20% of all lethal opioid overdoses in the United States involve heroin.
- In 2010, a rapid increase in fatal heroin overdoses saw the U.S. opioid epidemic enter a second wave. The third wave began in 2013 with a sharp increase in overdose deaths involving synthetic opioids like fentanyl.
- Many heroin overdose deaths also involve other addictive substances.
Heroin Overdose Death
Heroin overdose death can occur, but this is by no means the only dangerous outcome associated with heroin abuse.
Tolerance to heroin forms after just a few uses, and physical dependence soon follows. Sustained abuse of heroin is liable to lead to addiction in the form of opioid use disorder.
Other potentially dangerous or life-threatening complications associated with heroin abuse include:
- Increased risk of HIV and AIDS
- Heightened risk of hepatitis C
- Collapsed veins (from injecting heroin)
- Damaged nasal tissues (from snorting heroin)
- Lung complications (from smoking heroin)
- Infected heart lining
- Heart disease
- Liver disease
- Kidney disease
- Mental disorders
Many of these complications can be fatal.
Heroin Rehab at California Detox
While heroin is fiercely addiction, most opioid use disorders respond favorably to a combination of medication-assisted treatment and psychotherapy like CBT (cognitive behavioral therapy).
Whether you require the structure and support of inpatient heroin rehab, or the affordability and flexibility of outpatient treatment for heroin addiction, access science-backed treatment at California Detox in Laguna Beach.
Kickstart your recovery from heroin addiction as comfortably and safely as possible by engaging with our supervised medical detox program. Your treatment team will administer FDA-approved medications. These medications can streamline heroin withdrawal, and they may promote ongoing abstinence throughout your treatment program and beyond.
We offer treatment programs at all levels of intensity. These include:
- Inpatient programs (residential rehab)
- IOPs (intensive outpatient programs)
- PHPs (partial hospitalization programs)
- Dual diagnosis treatment programs (for co-occurring disorders)
Regardless of the level of treatment intensity you select, create a firm foundation for recovery with a personalized combination of holistic treatments and evidence-based interventions, such as:
- Medication-assisted treatment
- Group therapy
- Individual counseling
- Psychotherapy (talk therapy)
- Family therapy
- Holistic therapies
Your treatment team will ensure that you leave California Detox with a comprehensive aftercare plan and relapse prevention strategy. We’re here to help you from detox to discharge and beyond, so start moving beyond heroin addiction today by calling 949.390.5377.